Health workers should provide the consumer information sheet – Nyxoid® to clients receiving Nyxoid®.

This information is specifically for the opioid overdose response and take home naloxone intervention.

Last updated: 04 November 2019
Download

Preventing and responding to opioid overdose - Nyxoid®

When is the risk of opioid overdose increased?

  • Using again after a break with reduced tolerance (e.g. after hospital or drug-free treatment, detox, prison).
  • Mixing opioids with other sedating drugs – such as alcohol or benzos (e.g. diazepam, alprazolam).
  • Using a greater amount (or purity) of opioid than usual.
  • Injecting instead of other ways of using (e.g. swallowing, snorting, smoking).
  • Having other health problems (e.g. a major infection, fever).
  • Using by yourself – with no one able to call for help.

How to recognise an opioid overdose?

  • Person is unconscious and does not respond to their name or physical stimulus (e.g. squeezing their shoulder).
  • Person has blue lips, tongue and hands, cool pale skin.
  • Person is breathing infrequently, snoring or not breathing at all.
  • ‘Pinned’ (small) pupils.

How to respond to an opioid overdose?

  1. Danger and call for help: Check the environment is safe – clear away any uncapped needles or other sharp objects. Call for help from other people if you are alone.
  2. Is this an overdose? Look for pale cold skin, not breathing normally and unable to rouse the person by calling their name or squeezing their shoulder.
  3. Call an Ambulance: Call 000 and follow instructions. Let them know you think it may be an overdose. Police do NOT routinely attend.
  4. Administer Naloxone (Nyxoid®) while waiting for Ambulance: Spray one dose (one spray) of Nyxoid® by inserting the nozzle in the person’s nostril. Do not test the device before inserting it. Note time given.
    1. Lie the person on their back, with their head tilted back
    2. Check the nose is clear
    3. Peel the backing off the pack to remove the Nyxoid® device from its packaging. There are two devices in each pack
    4. Hold Nyxoid® device with your thumb on the bottom of the plunger and your first and middle fingers on either side of the nozzle
    5. Insert nozzle in one nostril. Press firmly on the plunger until it clicks to give the dose
    6. If person doesn’t recover in 2 to 3 minutes use the second device to give a second dose in other nostril
  5. Airways and breathing: If not breathing normally, clear airways and provide rescue breathing (if you know how):
    1. Roll the person onto their back
    2. Place one hand on forehead and place other hand under chin
    3. Tilt head backwards to open the airwayClear the airway of any blockages
    4. Pinch off nose and seal your mouth over theirs and give 2 quick breaths
  6. Recovery: If person recovers, put them into recovery position:
    1. Roll person onto side (see diagram)
    2. Tilt head back: airway open, mouth open pointing towards the ground.
    3. Clear any obstructions from their mouth or throat
    4. Listen and look for normal breathing.

If person is not recovering, repeat naloxone sprays every 2 to 3 minutes. Commence CPR if you know how. Continue until ambulance arrives.

Stay until the ambulance comes: After using Nyxoid® intranasal naloxone spray, keep the devices and hand to the ambulance crew so that they know it has been administered..

Naloxone is used to reverse opioid overdose (e.g. heroin, morphine, oxycodone, methadone). It takes two to five minutes to start working and effects last about 30-90 minutes.

For information and support on drug treatment call ADIS 24 hours a day, seven days a week on free call 1800 250 015 from anywhere in Australia. ​

Page Updated: Monday 4 November 2019
Contact page owner: Centre for Population Health